Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 15, NWS Las Vegas, NV

August 1, 2014San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 1, 2014, 3:47 PM PDT for San Bernardino County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 3:47 PM PDT (22:47 UTC)
Expired
Aug 1, 2014, 4:30 PM PDT
In force
43 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 77 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS55 KVEF 012247
SVRVEF
CAC071-012330-
/O.NEW.KVEF.SV.W.0015.140801T2247Z-140801T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
347 PM PDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 430 PM PDT.

* AT 341 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DAGGETT. THIS STORM WAS
  NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  DAGGETT AND BARSTOW-CALICO KOA CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3477 11677 3476 11686 3478 11696 3496 11692
      3492 11664 3476 11667 3476 11676
TIME...MOT...LOC 2247Z 185DEG 1KT 3482 11681

$$

OUTLER
2 follow-up statements
831 
WWUS55 KVEF 012301
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
401 PM PDT FRI AUG 1 2014

CAC071-012330-
/O.CON.KVEF.SV.W.0015.000000T0000Z-140801T2330Z/
SAN BERNARDINO CA-
401 PM PDT FRI AUG 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 356 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR DAGGETT.
THIS STORM WAS NEARLY STATIONARY...A WIND GUST TO 43 MPH WAS 
RECORDED AT 350 PM NEAR DAGGETT AIRPORT. 

LOCATIONS IMPACTED INCLUDE...
DAGGETT AND BARSTOW-CALICO KOA CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3477 11677 3476 11686 3478 11696 3496 11692
      3492 11664 3476 11667 3476 11676
TIME...MOT...LOC 2301Z 185DEG 1KT 3482 11681

$$

OUTLER
727 
WWUS55 KVEF 012321
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
421 PM PDT FRI AUG 1 2014

CAC071-012330-
/O.EXP.KVEF.SV.W.0015.000000T0000Z-140801T2330Z/
SAN BERNARDINO CA-
421 PM PDT FRI AUG 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 430 PM PDT...

THE STORMS HAVE WEAKENED AND SEVERE WINDS ARE NO LONGER EXPECTED. 
HOWEVER...BUT FLASH FLOODING REMAINS POSSIBLE THROUGH EARLY THIS 
EVENING. 

LAT...LON 3477 11677 3476 11686 3478 11696 3496 11692
      3492 11664 3476 11667 3476 11676
TIME...MOT...LOC 2320Z 185DEG 1KT 3483 11681

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:19 PM PDT, 28 minutes earlier.

Area forecast discussion, Aug 1, 3:19 PM PDT, 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT FRI AUG 1 2014

.SYNOPSIS...INCREASING THUNDERSTORM COVERAGE WITH THE POTENTIAL FOR
HEAVY RAIN CAN BE EXPECTED SATURDAY AND SUNDAY AS DEEPER MOISTURE
AND A POTENT UPPER LEVEL DISTURBANCE MOVE IN FROM THE SOUTH. THIS
WILL BE FOLLOWED BY A DRYING TREND FROM SOUTHWEST TO NORTHEAST
EARLY NEXT WEEK.
&&

.SHORT TERM...THROUGH SUNDAY NIGHT...ISOLATED TERRAIN DRIVEN
THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE EXTENSIVE SATURDAY
AFTERNOON THROUGH SUNDAY AS ABUNDANT MOISTURE AND A LARGE UPPER
LOW MOVE UP FROM BAJA CALIFORNIA AND NORTHWEST MEXICO. AS THE CLOSED
LOW APPROACHES SATURDAY AFTERNOON...CYCLONIC FLOW ON ITS NORTHERN
PERIPHERY WILL CONVERGE WITH ANTICYCLONIC FLOW AROUND A MID LEVEL
HIGH CENTERED OVER CENTRAL NEVADA. THE 12Z NAM INDICATES A
SUBSTANTIAL PUSH OF LOW LEVEL MOISTURE UP THROUGH SOUTHEAST
CALIFORNIA...NORTHWEST ARIZONA AND SOUTHERN NEVADA BY SATURDAY
AFTERNOON WHILE THE GFS AND ECMWF ARE LESS AGGRESSIVE.
HOWEVER...CONVECTIVE COMPLEXES HAVE BEEN DEVELOPING ON THE NORTHERN
SIDE OF THE UPPER LOW THE PAST COUPLE EVENINGS AND THERE WILL LIKELY
BE ANOTHER ONE THIS EVENING WHICH WILL HELP PUSH MOISTURE OUR WAY.
THE NAM/GFS/ECMWF ARE IN GOOD AGREEMENT AT LIFTING THE CENTER OF THE
LOW INTO SOUTHERN CALIFORNIA BY 12Z SUNDAY. POSITIVE VORTICITY
ADVECTION WILL OCCUR SATURDAY NIGHT ACROSS THE AREA FROM LAS VEGAS
SOUTHWARD WHICH SHOULD PROVIDE BROAD UPWARD FORCING TO THE MOIST AND
UNSTABLE AIR MASS STREAMING INTO THE REGION. NOCTURNAL THUNDERSTORMS
WILL LIKELY BE AROUND OVER THE AREA FROM CLARK COUNTY SOUTHWARD. THE
GFS AND ECMWF SOLUTIONS LIFT THE LOW UP ACROSS CENTRAL CALIFORNIA
INTO WESTERN NEVADA SUNDAY AND SUNDAY NIGHT WITH SUBSTANTIAL
MOISTURE AND UPWARD FORCING ACROSS INYO...NYE AND ESMERALDA
COUNTIES. THIS SCENARIO WILL BE FAVORABLE FOR EXTENSIVE COVERAGE OF
HEAVY RAIN PRODUCING THUNDERSTORMS GRADUALLY EXPANDING FROM SOUTH TO
NORTH ACROSS  THE REGION FROM FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA
ACCORDINGLY. NO SIGNIFICANT CHANGES TO THE FORECAST WERE MADE BEYOND
SUNDAY NIGHT.

.LONG TERM...MONDAY THROUGH THURSDAY...BY MONDAY MORNING THE UPPER
LEVEL LOW THAT WILL CREATE THIS WEEKEND'S UPTICK IN MONSOON ACTIVITY
WILL BE SITUATED SOMEWHERE IN THE VICINITY OF CENTRAL NEVADA.
ENHANCED MOISTURE [850-500MB MIXING RATIOS OF 6-8 G/KG] AND LI'S OF
0 TO -4 ARE EXPECTED TO BE IN PLACE BY MONDAY AFTERNOON ACROSS MOST
OF THE REGION EXCEPT PERHAPS SOUTHERN AND WESTERN SAN BERNARDINO
COUNTY. MODELS ARE IN FAIR AGREEMENT IN THE EXISTENCE OF A WEAK
40-60KT JET MOVING NORTH INTO CENTRAL/WESTERN ARIZONA AND ONE OR
MORE VORTICITY LOBES ROTATING AROUND THE LOW MONDAY. THESE FEATURES
HAVE THE POTENTIAL TO PROVIDE ENOUGH DYNAMICS FOR ONE MORE DAY OF
FAIRLY WIDESPREAD CONVECTION ACROSS THE REGION. THE EXTENT OF ANY
OVERNIGHT ACTIVITY IS MUCH LESS CERTAIN WITH SIGNIFICANT INTER-MODEL
DIFFERENCES IN THE AREAS OF FORCING AFTER SUNSET. THE PRIMARY
CONCERN WILL FLASH FLOODING FROM TRAINING STORMS AS STORM MOTION IS
FORECAST TO BE GENERALLY NORTHEAST AT 10-15 MPH.

FOR TUESDAY MORE DRYING IS EXPECTED FROM THE SOUTHWEST...HOWEVER I
DID EXPAND POPS A BIT FURTHER SOUTH AS THE GENERAL CONSENSUS SHOWS
SLOWER DRYING THAN WHAT WAS INDICATED 24 HOURS AGO. THE OVERALL
DRYING TREND IS EXPECTED TO CONTINUE WEDNESDAY AND THURSDAY WITH
PRECIP CHANCES BECOMING INCREASINGLY LIMITED TO AN AREA NORTH OF AN
INDEPENDENCE-RACHEL-MESQUITE-GRAND CANYON SKYWALK ARCH. HAVE ALSO
LEFT IN SLIGHT CHANCE POPS OVER THE CLARK COUNTY MOUNTAINS THROUGH
THE WEEK.

TEMPERATURES ARE EXPECTED TO WARM FROM 5-8 DEGREES BELOW NORMAL
MONDAY TO ONLY A COUPLE DEGREES BELOW NORMAL BY WEDNESDAY.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS AROUND SOUTHERN
NEVADA COULD PRODUCE OUTFLOW BOUNDARIES THIS EVENING WITH ABRUPT
CHANGES IN WIND DIRECTIONS BUT CONFIDENCE REGARDING ANY PARTICULAR
DIRECTION. OTHERWISE...PREVAILING WINDS WILL BE FROM THE SOUTH TO
SOUTHWEST THIS EVENING THROUGH THE SATURDAY MORNING. IT COULD BE A
DIFFICULT WEEKEND...AS THERE WILL BE INCREASING CHANCES FOR
THUNDERSTORMS AROUND SOUTHERN NEVADA SATURDAY AFTERNOON THROUGH
SUNDAY WITH THE PRIMARY CONCERNS BEING VERY HEAVY RAIN AND ERRATIC
GUSTY WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS AROUND THE REGION WILL GRADUALLY
DISSIPATE THIS EVENING. THUNDERSTORM CHANCES WILL INCREASE AREAWIDE
SATURDAY AFTERNOON THROUGH SUNDAY...WITH THE MAIN CONCERNS BEING
VERY HEAVY RAIN AND ERRATIC GUSTY WINDS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
OVER THE WEEKEND FOR THUNDERSTORMS WITH VERY HEAVY RAIN AND
POTENTIAL FLASH FLOODING.
&&

SHORT TERM/AVIATION...ADAIR
LONG TERM...WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:31 PM PDTFlash Flood WatchVEFInyo, San Bernardino3 days
Aug 1, 3:05 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 1, 4:05 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.